Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 32, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 13, 1997, 7:31 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1997, 7:31 PM EDT (23:31 UTC)
- Expired
- May 13, 1997, 8:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 7:50 PM EDT | Hail 0.75 | Richlands, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 132333 RRA SVRMHX NCC103-133-140030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 731 PM EDT TUE MAY 13 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...JONES COUNTY...NORTHERN ONSLOW COUNTY AT 730 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RICHLANDS IN NORTHERN ONSLOW COUNTY. THE STORM WAS MOVING NORTHEAST AT 25 MILES AN HOUR AND WILL MOVE FROM JUST EAST OF RICHLANDS TO NEAR TRENTON. THE MAIN THREAT FROM THIS STORM WILL BE FOR HAIL BETWEEN DIME AND QUARTER SIZED. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH lHEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. RF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:14 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 13, 2:14 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 214 PM EDT TUE MAY 13 1997 ZFP: CLEARING THIS EVENING...CLDS LAST TO GO IN THE N & NE ZNS WHERE AN ISOLD SHRA TIL 03Z STILL PSBL. ACTUALLY SOME SUBSTANTIAL CAA OVN & THIS COMBINED W/ CLR SKIES SHUD SEND LOW TEMPS INTO THE LOW/MID 50S XCPT UPR 50S BEACHES. SUNNY WED MORNING...MSTLY SUNNY WED AFTN AS MID/UPR LVL MOISTURE INCRS W/ WAA ALF TAKING HOLD. WED STILL LOOKING LIKE A DECENT DOWNSLOPE DAY W/ A STRONG AFTN RESULTANT SEA BRZ ALG THE SE/CNTRL CSTS. WED & THU AFTN BOTH LOOK VRY BREEZY INLAND & ALG DENSITY BOUNDARIES. CSTL PLAIN E TO EWN/NCA SHUD BE ARND 80 FOR HIGHS W/ MID 70S BEACHES. WED NIGHT/THU PTLY CDY W/ ONLY ISOLD SPRINKLES FM MID DECK CLDS. DO NOT REALLY SEE MUCH CONVINCING FOR ADDITION OF POPS ERN NC THRU FCST PD. CWF: WRKCWF LWRS SCA ON SRN WTRS. WNW FLO OVN W/ PSBL WK SURGE THIS EVENING. FLO BECMG SW WED & INCRNG TO 20 KT LATE AS MIXING OVR LAND THE PREDOMINATE FEATURE. HEADLINER HAS SCA XPCTD WED NIGHT AS SFC PRES GRAD OVR WTRS TIGHTENS & MARINE GDNC POINTS TWD GUSTY WNDS W/ BLDG SEAS S OF CAPE HATTERAS. DISC: LOTS OF JET STREAM ENERGY & CD AIR ALF STIRRING UP A FEW TSRA IN TN/KY THIS AFTN BUT FOR MHX CWA...W FLO AS EVIDENCED ON REGIONAL VWPS KILLING MUCH CHC FOR SHRA AHD OF WK FNT. MHX 88D SHOWING WDLY SCT SHRA ACRS NE NC WHERE LOW LVL CONVERGENCE IS A BIT STRONGER. CD AIR ALF WL GLANCE ERN NC W/ BEST CHC FOR CNVTN ACRS VA THRU THE EVENING HOURS. NEXT FNT APPROACHES LATE THU BUT ONCE AGAIN ATMOS LUKS LESS THAN PRIMED FOR THUNDER W/ W FLO & LACK OF DEEP MOISTURE. .MHX...NONE. RVT
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.